The Wellness Centre hosts harm reduction event

With the current opioid crisis, the Wellness Centre urges students to get training in Naloxone just in case

Students are encouraged to swing by the Wellness Centre and take the 15-minute training to do their part for the community (Mithran Akattutu/The Omega)

The ongoing opioid crisis in B.C. has resulted in a shocking number of deaths in recent years, many of which could have very well have been your peers. In a campaign towards harm reduction, the Wellness Centre hopes to make contact with the student population.

Last Thursday, the Wellness Centre welcomed students to learn more about the life-saving capabilities and skills needed to help someone in a crisis. Naloxone can help temporarily reverse the effects of an opioid overdose and help stabilize while waiting for medical help.

Naloxone has been freely available in pharmacies, community organizations, and provincial correctional facilities since June 2016. This was done in reaction to the rise in opioid overdose deaths. Officials have found that many overdose deaths reported in recent years have been linked to the highly toxic drug, fentanyl.

Fentanyl is an opioid that is often applied to the skin in the form of a patch. It is used to relieve severe pain and is 100 times more potent than morphine.

The majority of fentanyl sold on the market in Canada is often made illegally as a powder. It is becoming more common to be cut (mixed together) in illegal narcotics such as heroin and cocaine while being used to produce tablets that resemble prescription pharmaceuticals.

Many people have died as a result of overdosing because they were unaware that the medication they were taking was contaminated with fentanyl.

The Wellness Centre always carries a stock of naloxone kits on hand for students who would like to learn more. During their event, and every other day, they urge students to do some research, take a brief training course on naloxone administration, and grab a kit just in case.

They believe that everyone should always have a naloxone kit on them as you may never know when someone requires your assistance. Apart from offering training and instructions on how to use the kit, they also emphasize how it can be used as a risk management tool and that it is always a good idea to have one on hand for obvious reasons.

Naloxone FAQ

What is the purpose of Naloxone?

Naloxone is an opioid antagonist. This means that it prevents opioids like heroin, fentanyl, oxycodone, and hydrocodone from working. It can help a person whose breathing has slowed or halted due to an overdose regain normal breathing.

Does Naloxone have side effects?

Naloxone is a medication that is relatively safe. Giving naloxone to someone who has passed out due to a non-opioid overdose is unlikely to damage them. Overdoses induced by non-opioid drugs, on the other hand, will not be reversed by naloxone (e.g. overdoses caused by alcohol or cocaine).

Is this a necessary treatment for me?

Opioid overdoses (drugs like heroin, methadone, morphine and fentanyl) have been on the rise in British Columbia. Overdosing on opioids is extremely dangerous and can lead to death. If you or someone you know uses drugs, it’s critical to understand the warning signs of an overdose and what you can do to avoid one.

What do I do if someone is overdosing near me?

If a person cannot be roused up and/or does not respond to pain (eg. pinching, sternum rub, etc.), they may have overdosed. If they are not breathing at all or are breathing very slowly, their lips and fingertips are going blue or purple, they are producing an odd gurgling or loud snoring sound and/or their pupils are very small (In people with darker skin tone, the gums may be blue or purple), call 911 straight away.

While you wait for medical assistance, make use of your naloxone kit to attempt to reverse the overdose.

Leave a Reply